WHO Alert on 4 Indian Cough Syrups as 66 Gambian Kids Die, Know Name Of Cough Syrups Here

WHO Alert on 4 Indian Cough Syrups as 66 Gambian Kids Die, Know Name Of Cough Syrups Here

NEW DELHI: The WHO on Wednesday issued a medical product alert on four ‘cough & cold’ syrups made by an Indian pharmaceutical firm — Maiden Pharmaceuticals Ltd, Sonipat, Haryana

 — warning they could be potentially linked with acute kidney injuries and the death of 66 children in Gambia.

The four products are

Promethazine Oral Solution

Kofexmalin Baby Cough Syrup

Makoff Baby Cough Syrup and

Magrip N Cold Syrup

Till date, the company has not provided guarantees on the safety and quality of these products, WHO said.

Laboratory analyses of samples of the four products confirm that they contain unacceptable amounts of diethylene glycol and ethylene glycol as “contaminants”Diethylene glycol and ethylene glycol are toxic to humans when consumed and can prove fatal.

Its effects can include abdominal pain, vomiting, diarrhoea, inability to pass urine, headache, altered mental state, and acute kidney injury that may lead to death.

“All batches of the products should be considered unsafe until they can be analysed by the relevant national regulatory authorities,” WHO said.

According to sources, India’s apex drug regulatory authority – the Central Drugs Standard Control Organisation (CDSCO) – has already launched an investigation into the matter after it was informed about the issue on September 29. The state regulatory authority of Haryana confirmed that the company did manufacture and export the syrups to Gambia. The company has so far sold the product only to Gambia.

Sources said four of the 23 samples tested by the WHO were found to be contaminated with diethylene glycol or ethylene glycol. However, the intra-government agency has not provided details to India on causal relation with the death – or documents to show that the syrups led to the deaths.

Diethylene glycol and ethylene glycol can cause toxic effects, including abdominal pain, vomiting, diarrhoea, inability to pass urine, headache, altered mental state, and acute kidney injury that may lead to death. “The substandard products referenced in this alert are unsafe and their use, especially in children, may result in serious injury or death,” the WHO alert said.

It also said that countries should increase surveillance of the supply chains to detect and remove the substandard products. Importantly, it also called for the surveillance of informal or unregulated markets.

“If you have these substandard products, please do not use them. If you, or someone you know, have used these products or suffered any adverse reaction/event after use, you are advised to seek immediate medical advice from a qualified healthcare professional and report the incident to the National Regulatory Authority or National Pharmacovigilance Centre,” the WHO alert said.

The national authorities have been asked to report if any of these substandard products are discovered in their countries.

(With Inputs From Agencies)

Sharing Is Caring:

Leave a Comment